1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

"Broken Heart Syndrome" Can Result From Opioid Withdrawal, Cocaine Use Studies Find

By robin_himself, Jun 26, 2006 | |
  1. robin_himself
    People who experience abrupt withdrawal from high-dose opioids or use cocaine increase their risk of cardiac event, according to two new studies published in the June issue of Mayo Clinic Proceedings.

    The findings shed light on "broken heart syndrome," a still somewhat uncommon disorder first described in Japan 15 years ago that mimics a heart attack. Patients may experience shortness of breath and chest pain and, upon hospital admission, go through extensive tests to determine a diagnosis and rule out heart attack.

    In a case report outlined in Mayo Clinic Proceedings this month, physicians describe a 61-year-old woman who was treated for broken heart syndrome at Mayo Clinic Rochester after abruptly discontinuing use of the opioid, OxyContin. It's the first report of broken heart syndrome resulting from opioid withdrawal in an adult.

    Opioids such as OxyContin are becoming increasingly common for pain management, the report's authors say. Given the drug's prevalence, physicians should proceed with caution when removing patients from high-dose opioids in order to avoid serious complications and hospitalizations, says Juanita Rivera, M.D., an anesthesiologist with Mayo Clinic Rochester and lead author of the report.

    The authors also note the importance of patients being familiar with their medications, as confusion about their drug regimen can delay treatment. Though most broken heart syndrome patients regain full cardiac function, some die and others suffer life-threatening complications.

    In a separate case report in June's issue of Mayo Clinic Proceedings, physicians report on the first known case of cocaine use resulting in broken heart syndrome. According to the report, a 54-year-old woman came to the emergency department experiencing chest pain and admitted she had smoked crack cocaine in the months and hours leading up to her admission.

    Sandeep Arora, M.D., lead author of the report and an internal medicine specialist at Western Pennsylvania Hospital in Pittsburgh, says physicians lack a clear understanding of broken heart syndrome. The report demonstrates that cocaine use can potentially trigger transient left ventricular apical ballooning, also known as broken heart syndrome, in certain susceptible individuals, but further research is needed to determine other associated risk factors, Dr. Arora says.

    In an accompanying editorial, physicians say more research is necessary to determine the syndrome's underlying pathomechanisms. The journal also contains a medical image of broken heart syndrome.

    www.mayoclinicproceedings.com

Comments

To make a comment simply sign up and become a member!